Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Quad Cities, IA

March 20, 2017Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 20, 2017, 12:41 AM CDT for Henry County, Illinois. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2017, 12:41 AM CDT (05:41 UTC)
Expired
Mar 20, 2017, 1:15 AM CDT
In force
34 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 12:45 AM CDTHAIL 0.751 N Cambridge, IL5 MINUTES...COVER THE GROUND
Mar 20, 12:45 AM CDTHAIL 0.751 W Cambridge, ILUP TO DIME SIZE HAIL.
Mar 20, 12:45 AM CDTHAIL 11 S Cambridge, ILFEW STONES TO 1 INCH.
Mar 20, 12:50 AM CDTHAIL 0.752 E Cambridge, ILALSO 30 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2365 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

623 
WUUS53 KDVN 200541
SVRDVN
ILC073-200615-
/O.NEW.KDVN.SV.W.0040.170320T0541Z-170320T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
1241 AM CDT MON MAR 20 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southern Henry County in northwestern Illinois...

* Until 115 AM CDT

* At 1240 AM CDT, a severe thunderstorm was located over Andover, or
  near Cambridge, moving east at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Kewanee, Cambridge, Galva, Annawan, Andover, Osco, Bishop Hill,
  Henry County Fairgrounds, Kewanee Municipal Airport, Ulah, German
  Corner and Johnson-Sauk Trail State Park.

This includes the following highways...
 Interstate 80 in Illinois near mile marker 29, and between mile
markers 33 and 35.
 Interstate 74 in Illinois between mile markers 20 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4123 8987 4117 8987 4119 9034 4136 9034
      4142 8987 4123 8986
TIME...MOT...LOC 0540Z 267DEG 29KT 4130 9027 

HAIL...1.00IN
WIND...<50MPH
 
$$

SHEETS
2 follow-up statements
469 
WWUS53 KDVN 200550
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1250 AM CDT MON MAR 20 2017

ILC073-200615-
/O.CON.KDVN.SV.W.0040.000000T0000Z-170320T0615Z/
Henry IL-
1250 AM CDT MON MAR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHEASTERN HENRY COUNTY...

At 1249 AM CDT, a severe thunderstorm was located over Cambridge,
moving east at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Kewanee, Cambridge, Annawan, Bishop Hill, Henry County Fairgrounds,
Kewanee Municipal Airport, Ulah, German Corner and Johnson-Sauk Trail
State Park.

This includes Interstate 80 in Illinois between mile markers 33 and
35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4123 8987 4117 8987 4118 9000 4120 9021
      4138 9021 4140 9000 4142 8987 4123 8986
TIME...MOT...LOC 0549Z 267DEG 29KT 4130 9017 

HAIL...1.00IN
WIND...<50MPH
 
$$

SHEETS
338 
WWUS53 KDVN 200611
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
111 AM CDT MON MAR 20 2017

ILC073-200619-
/O.EXP.KDVN.SV.W.0040.000000T0000Z-170320T0615Z/
Henry IL-
111 AM CDT MON MAR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY WILL
EXPIRE AT 115 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4123 8987 4117 8987 4118 9000 4120 9021
      4138 9021 4140 9000 4142 8987 4123 8986
TIME...MOT...LOC 0609Z 267DEG 29KT 4130 9016 

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 11:48 PM CDT, 53 minutes earlier.

Area forecast discussion, Mar 19, 11:48 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1148 PM CDT Sun Mar 19 2017

.UPDATE...
Issued at 1147 PM CDT Sun Mar 19 2017

As of 1145 pm, scattered elevated showers and thunderstorms were
rapidly developing from Marshalltown to Monticello, as predicted
by recent HRRR runs. Will be watching closely these for hail as
these trend E-SE along the edge of a field of MUCAPES exceed 1000
J/KG and nose of 50kt 850 jet over the next several hours. Have
adjusted pops toward recent RAP and HRRR runs through the rest of
the night, with the bulk of the precipitation likely east of the
area by sunrise.

&&

.SYNOPSIS...
Issued at 247 PM CDT Sun Mar 19 2017

A milder breezy day is taking place across Iowa and Illinois,
largely under sunny skies. However, mid level moisture is beginning
to advection northward, and the nose of this advection has been
producing a band of scattered showers and thunderstorms over
Missouri today, the northern end is moving through our far southern
counties as of 2 PM. This process will focus new storms over our CWA
tonight.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 247 PM CDT Sun Mar 19 2017

While coverage remains highly questionable, the chance that we will
have scattered storms appears certain tonight. The highest coverage
may be in the east half of the area overnight, but the chance exists
in all locations that elevated storms will fire. Movement should be
easterly, but the level of forcing is somewhat in question, thus the
band could set up in the north, and work south, or in the south and
remain south. Elevated instability is expected to be in the 1000 to
2000 CAPE range, and that is agreed on by nearly all guidance. The
deep layer shear should support updraft tilt, and with relatively
cold air aloft, it continues to support large hail occurring in the
stronger storms. Hail production should be easily done, and small
hail should be found in all storms tonight. The quarter size hail
may be far less common, and should result in only a few severe cells
around the 04Z to 08Z time frame. Lightning should be quite vivid,
as high cloud bases make for a long distance through clear air
before ground interaction.

Lows tonight should fall to the lower 40s north to the upper 40s
south.  For now, I have not introduced fog, but should clouds not
form as forecast after midnight behind the showers and storms, we
could see some fog formation in our Iowa counties. Monday morning,
any convection will quickly shift out of the eastern counties by 10
AM, followed by a mild day in weak cold advection. Highs are
continued to be forecast by guidance in the lower to mid 60s.

ERVIN

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 247 PM CDT Sun Mar 19 2017

Main forecast concern for the long term are the chances for
precipitation late Monday and into Tuesday and then the chance for
precip again this coming weekend.  Tuesday, temperatures will be
warm enough for no accumulation of snow before turning all to rain.
The end of the week a deeper trof is forecast to move across the
area.  With this system there will be a greater chance for
precipitation along with possible thunderstorms.

Monday night into Tuesday, northwest flow will lead to a clipper
like system transversing the flow.  With the main vort max
orientated parallel to the flow, much of the forcing for any precip
will come from midlevel fgen areas.  With drier llvl fields, a
question of saturation comes into play.  Current blend has the
better pops with the passage of the H5 wave Tuesday.

Wednesday through Friday, the flow stays NW keeping the area cooler
than earlier in the week before ridging builds in and leads to a
warm up on Friday for the area.

This weekend, model consensus is that a large trof pulls out of the
four corners region into the central US.  Questions of timing and
moisture return leads to a lower confidence in when precip will
occur.  The flow is conducive to thunder, however moisture return at
this time is suspect.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1147 PM CDT Sun Mar 19 2017

Developing scattered showers and thunderstorms will be possible
the next several hours at the CID and MLI terminals. Otherwise,
low level moisture convergence ahead of a weak low pressure system
passing through the area may result in areas of low clouds and fog
possibly into MVFR criteria late tonight into mid morning Monday.
Forecasts remain on the conservative side with mainly MVFR, but
will still monitor closely for the potential for more the
possibility of IFR as suggested by some short term models. All
sites are likely to be VFR by Monday afternoon with light north
winds as the system exits the region.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Sheets
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gibbs
AVIATION...Sheets
Hazardous weather outlook, Mar 19, 7:02 AM CDT, 17 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
702 AM CDT Sun Mar 19 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
702 AM CDT Sun Mar 19 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected tonight across most of the
Outlook Area, with the greatest coverage occurring from Midnight
into early Monday morning. Some severe storms are possible, with
the primary threat being large hail. The Storm Prediction Center
has placed most of the Outlook area in a marginal risk for severe
weather tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Late Thursday and Friday, a large storm system is expected to
produce scattered thunderstorms across the region. It is too
early to assess any severe risk at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight.

In the hours before

Special weather statement, Mar 20, 12:07 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1207 AM CDT Mon Mar 20 2017

IAZ051>053-200715-
Benton-Linn-Jones-
Including the cities of Vinton, Cedar Rapids, and Anamosa
1207 AM CDT Mon Mar 20 2017

...THUNDERSTORMS WITH SMALL HAIL DEVELOPING OVER EASTERN IOWA...

At 1205 am CDT...National Weather Service doppler radar indicated
a line of thunderstorms from just north of Keystone through
Hiawatha to Monticello. These storms may hail up to the size of
dimes and frequent lightning as the move east to southeast
through 2 am.

When thunderstorms are occurring, move indoors. Do not stand by
windows. Avoid using telephones and electrical appliances until
the storm has passed.

Sheets
Special weather statement, Mar 20, 12:29 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1229 AM CDT MON MAR 20 2017

ILC073-131-200615-
Mercer-Henry-
1229 AM CDT MON MAR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER AND SOUTHERN
HENRY COUNTIES UNTIL 115 AM CDT...

At 1227 AM CDT, a strong thunderstorm was located over Lynn Center,
or 10 miles west of Cambridge, moving east at 35 mph. Dime size hail
is possible with this storm over the next hour as it tracks across
southern Henry County.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4115 9044 4112 9044 4112 9048 4133 9051
      4133 9044 4136 9043 4142 8987 4115 8987
TIME...MOT...LOC 0527Z 262DEG 31KT 4127 9039

SHEETS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:29 AM CDTSpecial Weather StatementDVNHenry46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.